Alert archive / Nebraska / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Goodland, KS

June 27, 2011Dundy County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jun 27, 2011, 12:31 AM MDT for Dundy County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2011, 12:31 AM MDT (06:31 UTC)
Expired
Jun 27, 2011, 6:00 AM MDT
In force
5 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Dundy County, NE

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2662 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WGUS53 KGLD 270631
FFWGLD
NEC057-271200-
/O.NEW.KGLD.FF.W.0010.110627T0631Z-110627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1231 AM MDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 600 AM MDT

* AT 1230 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES UP TO FOUR INCHES OF RAIN HAS 
  FALLEN. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BENKELMAN AND MAX.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4036 10135 4001 10133 4000 10157 4000 10170
      4011 10172

$$

THEDE
2 follow-up statements
185 
WGUS73 KGLD 270938
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 AM MDT MON JUN 27 2011

NEC057-271200-
/O.CON.KGLD.FF.W.0010.000000T0000Z-110627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUNDY NE-
338 AM MDT MON JUN 27 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN DUNDY COUNTY
UNTIL 600 AM MDT...

AT 337 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA 
EARLIER THIS MORNING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BENKELMAN AND MAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4036 10135 4001 10133 4000 10157 4000 10170
      4011 10172

$$

ROBINSON
695 
WGUS73 KGLD 271154
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 AM MDT MON JUN 27 2011

NEC057-271206-
/O.EXP.KGLD.FF.W.0010.000000T0000Z-110627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUNDY NE-
554 AM MDT MON JUN 27 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN DUNDY
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 AM MDT/700 AM CDT/...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4036 10135 4001 10133 4000 10157 4000 10170
      4011 10172

$$

ROBINSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 11:00 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 26, 11:00 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT SUN JUN 26 2011

.UPDATE...
830 PM MDT SUN JUN 26 2011

POSSIBLY OUTFLOW ENHANCED COLD FRONT JUST ABOUT IN FAR NORTHEAST
COLORADO WITH A SOUTHEAST MOVEMENT OF 30-35 KTS. THIS WOULD BRING IT
INTO THE FAR NORTHWEST CORNER OF THE AREA BY 0330-0400Z...SIMILAR TO
THE LATEST RUC WIND FORECAST. A BRIEF PERIOD OF WIND GUSTS TO 35 MPH
POSSIBLE. THE FRONT WILL CONTINUE MOVING SOUTH OVERNIGHT WITH GUSTY
NORTH TO NORTHWEST WINDS BEHIND IT.

HAVE ADJUSTED ALL PARAMETERS TONIGHT THROUGH MONDAY. RICH LOW LEVEL
MOISTURE CONTINUES TO INCREASE ON EAST/NORTHEAST WINDS. STRATUS
EXPECTED TO DEVELOP BY MIDNIGHT AND CONTINUE THROUGH EARLY MORNING.
HAVE UPPED CLOUD GRIDS AND TEMP/DEWPOINT GRIDS ACCORDINGLY.

AS FOR PRECIPITATION CHANCES...COMBINATION OF INSTABILITY/PROXIMITY
TO LEFT FRONT QUAD OF UPPER JET AND BETTER MOISTURE DRIVING
THUNDERSTORMS TO OUR NORTH. A WEAKER JET SHOULD MOVE IN TO SOUTHWEST
KANSAS BY MIDNIGHT FAVORING AREAS NORTH OF THE INTERSTATE FOR
PRECIPITATION CHANCES WHICH WILL ALSO BE NEAR THE FRONTAL BOUNDARY.
ADJUSTED POPS UP JUST A BIT IN THESE AREAS. SEVERE STORMS POSSIBLE.

FOR MONDAY REMOVED DAYTIME PRECIPITATION CHANCES GIVEN DOWNWARD
MOTION AND LACK OF MOISTURE/INSTABILITY. IT WILL BE BREEZY TO WINDY
FROM THE NORTH/NORTHWEST.

007

&&

.SHORT TERM (TONIGHT-TUESDAY)...
233 PM MDT SUN JUN 26 2011

CURRENT VISIBLE SATELLITE SHOWS CLEAR SKIES OVER MOST OF THE
SOUTHERN CONUS DUE TO A HIGH PRESSURE OVERHEAD.  FURTHER NORTH IN
NORTHERN NEBRASKA THUNDERSTORMS WERE MOVING SOUTHEAST AHEAD OF AN
UPPER LEVEL SHORT WAVE TROUGH OVER WYOMING AND WESTERN NEBRASKA.

TONIGHT A COLD FRONT AND ASSOCIATED UPPER LEVEL SHORT WAVE TROUGH
WILL MOVE THROUGH THE CWA DURING THE EVENING AND OVERNIGHT HOURS.
BEHIND THE FRONT THE ENVIRONMENT WILL BECOME MORE MOIST.  THE BEST
LIFTING LOOKS TO BE ALONG AND JUST BEHIND THE FRONT.  MUCAPE VALUES
ARE IN EXCESS OF 5000J/KG AHEAD OF THE FRONT.  HOWEVER WARM 700MB
TEMPERATURES WILL CREATE STRONG INHIBITION AS THE FRONT MOVES
THROUGH.  THE 700MB TEMPERATURES COOL BEHIND THE FRONT BUT BY THIS
TIME THE BEST LIFTING IS ALREADY PAST.  THE BIG QUESTION OVERNIGHT
WILL BE IF THE FRONT AND 700MB SHORT WAVE TROUGH WILL BE ABLE TO
OVERCOME THE INHIBITION AS THE FRONT MOVES THROUGH AND WILL THERE BE
ENOUGH LIFTING BEHIND THE FRONT FOR THE SHORT WAVE TROUGH TO TAKE
ADVANTAGE OF THE MOIST ENVIRONMENT AND CAPE AVAILABLE.  ANOTHER
CONCERN IS THE DEPTH OF THE MOISTURE.  CURRENT POINT SOUNDINGS SHOW
THE ENVIRONMENT SATURATED UP TO AROUND 700MB BEHIND THE FRONT BUT
LITTLE CHANGE IN REGARD TO THE MOISTURE ABOVE THAT LEVEL. IF
THERE IS NOT MUCH LIFTING BEHIND THE FRONT THAT TAPS INTO THIS
MOISTURE OR IF THE MOISTURE IS NOT AS DEEP AS FORECAST...STORMS
WILL LIKELY BE CONFINED TO FORMING ALONG THE FRONT. HOWEVER IF
STORMS ARE ABLE TO FORM BEHIND THE FRONT THEY WILL LIKELY BE
ELEVATED...WHICH WOULD CAUSE THE INHIBITION TO HAVE LESS OF AN
EFFECT ON THE STORMS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
THREAT WITH THE STRONGER STORMS. HOWEVER A TORNADO CANNOT BE RULED
OUT AS THE FRONT MOVES THROUGH.

MONDAY HAVE SLIGHT CHANCES FOR THE FAR EASTERN CWA DURING THE
MORNING IN CASE SOME CONVECTION LINGERS BEHIND THE EXITING SHORT
WAVE TROUGH.  THE MORNING HOURS WILL BE WINDY AS THE TIGHT PRESSURE
GRADIENT FROM THE COLD FRONT REMAINS OVER THE AREA.  THE WIND SHOULD
BE BELOW ADVISORY CRITERIA.  THE WINDS WILL SLACKEN DURING THE
AFTERNOON. DURING THE LATE AFTERNOON HAVE SLIGHT CHANCES OVER
EASTERN COLORADO AS THE CAPE AND MOISTURE PROFILE IMPROVE AHEAD OF
THE NEXT SHORT WAVE TROUGH. DURING THE EVENING AND OVERNIGHT HOURS
A SHORTWAVE TROUGH WILL MOVE INTO THE CWA. MODELS HAVE THE BEST
LIFTING AND MOISTURE ROUGHLY ALONG AND SOUTH OF I-70. AS THE
TROUGH MOVES THROUGH CHANCES WILL MOVE EAST OVERNIGHT.
TEMPERATURES WILL BE NEAR TO BELOW NORMAL THANKS TO THE COLD
FRONT FROM SUNDAY NIGHT.

TUESDAY HAVE SLIGHT CHANCES ACROSS THE SOUTHEAST HALF OF THE CWA AS
THERE IS STILL ADEQUATE MOISTURE AND SOME INSTABILITY IN PLACE
DURING THE MORNING.  ALSO A MINOR SHORT WAVE TROUGH MOVING THROUGH
MAY BE ENOUGH TO SUSTAIN THE CONVECTION FROM THE PREVIOUS NIGHT
THROUGH THE MORNING HOURS.  THE AFTERNOON WILL BE WINDY OVER THE
WESTERN HALF OF THE CWA AS A TIGHT PRESSURE GRADIENT SETS UP AHEAD
OF A SURFACE TROUGH MOVING OUT OF EASTERN COLORADO.  DURING THE
EVENING AND OVERNIGHT HOURS ANOTHER UPPER LEVEL SHORT WAVE TROUGH
MOVES OVER THE CWA. POINT SOUNDINGS SHOW SOME MOISTURE TO WORK
WITH...HOWEVER THERE MAY NOT BE ENOUGH WHERE THE BEST LIFT IS
LOCATED. DURING THE EVENING A SURFACE TROUGH MOVES OUT OF EASTERN
COLORADO...BRINGING DRY AIR WITH IT. THIS MAY HELP SERVE AS A
FOCUS FOR CONVECTION. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL.

.LONG TERM (WEDNESDAY-SUNDAY)...
233 PM MDT SUN JUN 26 2011

MODELS HAVE PUSHED THE UPPER LEVEL HIGH PRESSURE OVER THE SOUTHERN
CONUS FARTHER NORTH DURING THIS PERIOD.  AS A RESULT THE SHORT WAVE
TROUGH THAT WILL MOVE THROUGH THE CWA THURSDAY NIGHT MAY NOT BE AS
STRONG AS PREVIOUSLY THOUGHT.  MODEL SOUNDINGS SHOW A DRY
ENVIRONMENT IN PLACE...BUT HAVE KEPT CHANCES MENTIONED AS LIFTING
FROM THE UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WITH HELP FROM
THE 850MB JET MAY PRODUCE A THUNDERSTORM OR TWO.  OTHERWISE THERE
MAY BE A POSSIBILITY FOR THUNDERSTORMS FRIDAY NIGHT ALONG THE
FRONT.  HOWEVER MODELS ARE STILL HAVING TROUBLE DECIDING WHERE THE
FRONT WILL BE...WHETHER IT WILL REMAIN SOUTH OF THE CWA OR RETREAT
TO THE NORTHERN CWA.  WITH THIS IN MIND WILL KEEP CHANCES OUT FOR
NOW.  TEMPERATURES WILL BE ABOVE NORMAL...WITH HIGHS NEAR TO ABOVE
100 DEGREES.

JTL
&&

.AVIATION...
1100 PM MDT SUN JUN 26 2011

FOR THE 06Z TAFS...THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH BETTER
CHANCES AT KMCK THAN KGLD THROUGH 09Z OR SO. HAVE INCLUDED CB AT
KMCK...AS CAP HAS BEEN DECREASING NEAR THE TERMINAL BUT IS STILL
PRESENT. A FRONT WILL PASS THROUGH THE TERMINALS AFTER 06Z
TONIGHT...CAUSING WINDS TO SHIFT TO NORTHERLY AND BECOME GUSTY. IFR
CEILINGS ARE ALSO EXPECTED BEHIND THE FRONT. MODELS SUGGEST THAT
VISIBILITIES WILL DECREASE AS CEILINGS LOWER...BUT ANY FOG WOULD
NEED TO BE ADVECTION FOG DUE TO THE GUSTY WINDS. DEW POINTS SHOULD
BE DECREASING AS AIR MOVES IN FROM THE NORTH...THOUGH THERE MAY BE A
BRIEF PERIOD FOR REDUCED VIS BEFORE DEW POINTS BEGIN DECREASING. IFR
CEILINGS WILL SCATTER AS THE FRONT MOVES FURTHER AWAY AND MIXING
INCREASES DURING THE DAYTIME. WINDS WILL ALSO DECREASE AS THE FRONT
MOVES AWAY.

CJS/007
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 6:45 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT SUN JUN 26 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
249 PM MDT SUN JUN 26 2011 /349 PM CDT SUN JUN 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AROUND OR
SHORTLY AFTER MIDNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL GENERALLY ALONG AND NORTH
OF INTERSTATE 70. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH TUESDAY
NIGHT...AND AGAIN THURSDAY AND THURSDAY NIGHT. THEY WILL BE MOST
NUMEROUS IN THE EVENING HOURS. WHILE NO WIDESPREAD SEVERE WEATHER
EPISODES ARE EXPECTED...AN ISOLATED STRONG STORM OR TWO CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:25 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock, Red Willow65 min
Jun 27, 12:28 AM MDTSevere Thunderstorm WarningGLDDundy42 min
Jun 27, 12:39 AM MDTSpecial Weather StatementGLDHitchcock36 min
Jun 27, 12:43 AM MDTSevere Thunderstorm WarningGLDHitchcock47 min
Jun 27, 1:34 AM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow41 min

Nearby

Flash Flood Warnings in Nebraska, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.